Hail, Elkhart
- When
- June 19, 11:50 AM EST to 11:51 AM EST
- Where
- Elkhart County, 1.73 mi NE of (Gsh)goshen Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.550, -85.780
Weak shortwave in upper level flow, surface trough moving over the area during the early afternoon-evening hours. Bulk effective shear of approximately 25-30 knots.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Weak shortwave in upper level flow, surface trough moving over the area during the early afternoon-evening hours. Bulk effective shear of approximately 25-30 knots. Numerous outflow boundaries help locally intensify some storms with occasional bowing segments.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 19, 2:47 AM EST, 9 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Northern Indiana 347 AM EDT Mon Jun 19 2017 .SYNOPSIS... Issued at 140 AM EDT Mom Jun 18 2017 A strong low pressure system over southeast Ontario will move slowly northeast early this week resulting in cooler and less humid air over our area. A couple of troughs rotating around the Ontario low are expected to cause scattered showers and a few thunderstorms in our area today and Tuesday. High pressure will move across our area Wednesday providing fair weather. The high will move east late this week as a cold front approaches from the northwest, resulting in warmer more humid conditions with a chance of thunderstorms. && .SHORT TERM...(Today and Tonight) Issued at 345 AM EDT Mon Jun 19 2017 Mostly clear skies early this morning but clouds expected to increase with approach of cold pool aloft and short wave trough along with diurnal heating. Mid level lapse rates will steepen today as -18c 500mb cold pool arrives this afternoon. Cyclonic flow and weak moisture influx will aid in development of instability showers and thunderstorms as day progresses. Just about all CAMs showing development by late morning with max coverage mid to late afternoon. There is a modest amount of 0-6km bulk shear in the 20-25kt range and MLCAPE approaches 1000 j/kg with MUCAPE around 1500 J/KG. Total Total values well into the 50s which serves as a good proxy for the strength of cold pool aloft. Age old 50/20 rule being approached this afternoon with sfc dew points in the mid to upper 50s while 500mb temps approach -20C. This is an indicator of potential for hail approaching 3/4 inches. Result could be a few strong storms today with small hail and gusty winds. Otherwise scattered showers and thunderstorms diminishing this evening with loss of heating and exit of short wave. An isolated lingering shower or storm possible through mid evening but should see partial clearing through the evening. Another comfortable night with lows back into the upper 50s. && .LONG TERM...(Tuesday through Sunday) Issued at 345 AM EDT Mon Jun 19 2017 Yet another short wave will drop into base of long wave trough centered over the western Great Lakes on Tuesday. Will see increasing chances for showers and a few thunderstorms in the north by late morning and rest of area in the afternoon. Highs will continue to remain in the 70s with northwest flow and developing clouds. Surface high pressure will build into the area Tue night and Wednesday. Should see a nice day with seasonable temperatures and light winds. Active pattern continues with next fast moving short wave and surface warm front approaching Wednesday night into Thursday. Will see increasing chances for showers and storms as warm front lifts north. This front then looks to sag back south Friday with what appears to be best chances for widespread rainfall during this long term period. Models have had various solutions with respect to this frontal boundary. Latest runs suggest it will continue pushing south with nice weather for Saturday. Still a little leery of this given frontal orientation parallel to mid level flow and model summer bias of pushing cold fronts too far south. Additional complications arise with possible northward movement of tropical remnants and its associated moisture surge. Yet another northern stream short wave quickly approaches by late Saturday or early Sunday in latest models runs for additional tsra chances next weekend. && .AVIATION...(For the 06Z TAFS through 06Z Monday Night) Issued at 139 AM EDT Mon Jun 19 2017 An upper level disturbance combined with cold air aloft this afternoon will bring a chance for showers and isolated storms this afternoon. Kept thunder out of TAFs for now given isolated nature of thunder. Otherwise, winds will generally be out of the west at 7 to 10 kts. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...JT/Skipper SHORT TERM...Lashley LONG TERM...Lashley AVIATION...Skipper Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous Weather Outlook National Weather Service Northern Indiana 434 AM EDT Mon Jun 19 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-200845- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 434 AM EDT Mon Jun 19 2017 /334 AM CDT Mon Jun 19 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight There is a chance for thunderstorms today...mainly this afternoon and early evening. An isolated strong storm is possible with small hail and gusty winds. Widespread severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for thunderstorms Tuesday...and at times from Wednesday night through Sunday. It is too early to determine the risk for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-200845- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 434 AM EDT Mon Jun 19 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight There is a chance for thunderstorms today. An isolated strong storm with small hail and gusty winds is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for thunderstorms Tuesday...and at times from Wednesday night through Sunday. It is too early to determine the risk for severe weather. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
Special Weather Statement
National Weather Service Northern Indiana
1239 PM EDT MON JUN 19 2017
INZ015-016-024-191715-
Wabash-Kosciusko-Fulton-
1239 PM EDT MON JUN 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WABASH...EAST CENTRAL
FULTON AND SOUTHEASTERN KOSCIUSKO COUNTIES...
At 1239 PM EDT, a strong thunderstorm was located over Akron, or 9
miles east of Rochester, moving east at 40 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
This storm will be near...
North Manchester around 100 PM EDT.
Other locations impacted by this storm include Liberty Mills,
Ijamsville, Disko, Laketon and Sidney.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4097 8595 4100 8595 4100 8607 4107 8607
4111 8569 4100 8568 4100 8564 4093 8564
TIME...MOT...LOC 1639Z 271DEG 33KT 4102 8603
JBALLThe Northern Indiana radar (KIWX), 22 km away, was scanning. The volume nearest the first event began at 16:50 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707521, 707522, 707523.